Skip Navigation
Skip to contents

JKSCT : Journal of The Korean Society of Clinical Toxicology

OPEN ACCESS
SEARCH
Search

Author index

Page Path
HOME > Browse Articles > Author index
Search
Chang-Hwan Sohn 4 Articles
A Case of Severe Aconitine Intoxication with Ventricular Tachycardia, Successfully Treated by a Combination of Two Anti-arrhythmic Drugs
Seung-Mok Ryoo, Chang-Hwan Sohn, Bum-Jin Oh, Won Kim, Kyoung-Soo Lim
J Korean Soc Clin Toxicol. 2011;9(2):105-108.   Published online December 31, 2011
  • 61 View
  • 0 Download
AbstractAbstract PDF
Aconitine is an anti-inflammatory agent with therapeutic uses in oriental medicine as an analgesic and for treatment of stroke. Because of its sodium channel effect, aconitine can promote undesirable, wide complex tachyarrhythmia. If tachycardia develops during use of aconitine, class Ia and class III anti arrhythmic drugs can be utilized for treatment. However there are no single anti-arrhythmia agents which are uniformly effective. We report a case, characterized by wide complex tachyarrhythmia and severe hypotension, which was successfully treated by simultaneous injections of amiodarone and lidocaine. A 59-year-old woman exhibiting clinical signs of drowsiness as a result of ingesting 6 g of aconitine, was admitted to the emergency department. Initially, wide complex tachyarrhythmia (ventricular tachycardia and pulse rate of 180 beats/min) and severe hypotension (blood pressure of 53/26 mmHg) was observed. After simultaneous injection of amiodarone and lidocaine, the patient's rhythm pattern changed to an accelerated junctional rhythm with ventricular premature complex. Two hours later, the patient's heart pattern became a sinus rhythm. As demonstrated by this case, simultaneous injections of amiodarone and lidocaine can be useful in treating ventricular arrhythmia induced by aconitine.
Clinical Analysis of Puffer Fish Poisoning Cases
Seung-Hwan Hyun, Chang-Hwan Sohn, Seung-Mok Ryoo, Bum-Jin Oh, Kyung-Soo Lim
J Korean Soc Clin Toxicol. 2011;9(2):95-100.   Published online December 31, 2011
  • 84 View
  • 1 Download
AbstractAbstract PDF
Purpose: Ingestion of puffer fish can be poisonous due to the presence of potent neurotoxins such as tetrodotoxin (TTX) found in its tissues. There are few clinical reports related to TTX. We performed this study to evaluate the clinical characteristics of TTX poisoning. Methods: We conducted a retrospective study of the 41 patients diagnosed with TTX poisoning who visited the Seoul Asan medical center from July 2004 and December 2010. A review of patients' electronic medical records and patient telephone interviews were conducted. Diagnosis of TTX poisoning was confirmed by observing the casual link between puffer fish consumption and the development of typical TTX intoxication symptoms. Results: The mean age of the patients included in the study was 46.6 years. The highest incidence of intoxication was observed in patients in their 50s (10 patients). Seasonal distribution of intoxication events included 10 in spring, 7 in summer, 10 in fall, and 14 in winter. In most cases, symptoms occurred within 1 hour of ingestion. A wide range of symptoms were associated with puffer fish ingestion affecting multiple body systems including neuromuscular (27 patients), gastrointestinal (19 patients), and cardiopulmonary/vascular (19 patients). All patients were treated with symptomatic and supportive therapy and recovered completely, without sequelae, within 48 hours. In three cases, ventilator support was required. Conclusion: TTX poisoning is not seasonally related, and patients admitted to the emergency room were observed with a wide range of symptoms. Where TTX poisoning is diagnosed, supportive therapy should be performed. Early intubation and ventilation is important, especially is cases of respiratory failure.
The Clinical Characteristics and Mortality Factors of Patients with Hemorrhagic Complications after Anticoagulation Therapy with Warfarin
Se-Ho Lee, Nam-Kyu Kim, Chang-Hwan Sohn, Jung-Hun Kim, Won Kim, Kyung-Soo Lim, Bum-Jin Oh
J Korean Soc Clin Toxicol. 2009;7(2):164-171.   Published online December 31, 2009
  • 78 View
  • 0 Download
AbstractAbstract PDF
Purpose: The number of patients who take warfarin is growing and so is the number of complications. Hemorrhage is the major complication, but the clinical characteristics and outcomes have not been determined for Korean patients. Therefore, we tried to evaluate the characteristics of the patients with hemorrhagic complications after taking warfarin as anticoagulation therapy. Methods: We retrospectively reviewed the medical records of the patients who visited the emergency room with bleeding complications after taking warfarin anticoagulation at the out-patient clinic for 1 year from 1 st January 2008. We compared between two groups (the major hemorrhage group vs. the minor hemorrhage group) according to the clinical criteria, the unstable vital signs that required blood transfusion, transfusion more than 2 units of blood, the need for further laboratory follow-up, the need for interventional treatment and the development of critical complications or death due to bleeding. Results: There were 150 patients who met the criteria and had acute hemorrhagic complications (the major group: 90 patients and the minor group: 60 patients). In the major hemorrhage group, the frequent sites of bleeding were the gastro-intestinal system (40 patients), lung (14 patients) and intracranium (7 patients). At the emergency room, the major group showed a higher initial INR of the activated prothrombin time than did the minor group (p=0.02). The bleeding sites of the fatal cases were the gastro-intestinal system (3 patients), lung (3 patients) and intracranium (3 patients), but the percentage of fatality was the highest for intracranium bleeding. Conclusion: In the major hemorrhage group, gastrointestinal bleeding was the most frequent complication and fatality was the highest for intracranium bleeding. An initially higher INR showed a greater risk of major bleeding, but not more fatalities.
Liver Transplantation for Acute Toxic Hepatitis due to Herbal Medicines and Preparations
Chang-Hwan Sohn, Myung-Il Cha, Bum-Jin Oh, Woon-Hyung Yeo, Jae-Ho Lee, Won Kim, Kyoung-Soo Lim
J Korean Soc Clin Toxicol. 2008;6(2):110-116.   Published online December 31, 2008
  • 67 View
  • 0 Download
AbstractAbstract PDF
Purpose: Acute toxic hepatitis is a common cause of acute liver failure (ALF). We investigated the causes, clinical manifestation, and outcomes of ALF patients who underwent liver transplantation due to acute toxic hepatitis caused by herbal medicines and preparations. Methods: Between January 1992 and May 2008, we retrospectively reviewed the medical records of 24 patients who were transplanted due to acute toxic hepatitis caused by herbal medicines and preparations. We applied the RUCAM score to patients with acute toxic hepatitis and assessed the relationship between herbal preparations and liver injury. We studied the patients' medication history, liver function tests, and clinical outcomes. Results: The type of liver injury was divided into three groups: hepatocellular type, 14 patients (58.3%); cholestatic type, 4 patients (16.7%); and mixed type, 6 patients (25%). Polygonum multiflorum Thunberg (3 cases) was the most common cause of acute toxic hepatitis, followed by Acanthopanax senticosus (2 cases), pumpkin juice (2 cases), Dictamnus dasycarpus Turcz (2 cases), Hovenia dulcis (1 case), Phellinus linteus (1 case), and Artemisia capillaries (1 case). One year survival after liver transplantation was 76%. Conclusion: We identified the herbal preparations leading to acute liver failure. Many patients consider herbal remedies to be completely free of unwanted side effects. However, we found that many herbal products have biological activities that can lead to severe hepatotoxicity.

JKSCT : Journal of The Korean Society of Clinical Toxicology